Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 29, 2012, 6:15 PM EST for Giles County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 6:15 PM EST (23:15 UTC)
- Expired
- Feb 29, 2012, 6:41 PM EST
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Giles County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 6:20 PM EST | TSTM WND DMG | 3 S Camp Creek, WV | ONE TREE DOWN ON GARDNER ROAD NEAR SPANISHBURG |
| Feb 29, 6:25 PM EST | TSTM WND DMG | 2 Ssw Pipestem, WV | TWO TREES KNOCKED DOWN POWER LINES ON PINE GROVE ROAD |
| Feb 29, 6:30 PM EST | TSTM WND DMG | 6 Ne Princeton, WV | ONE TREE DOWN ON UNITY ROAD NEAR ATHENS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 3:43 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
073
WUUS51 KRNK 292315
SVRRNK
VAC071-WVC055-063-089-010000-
/O.NEW.KRNK.SV.W.0017.120229T2315Z-120301T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
CENTRAL MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
SOUTHERN SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 700 PM EST.
* AT 611 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MATOAKA...AND MOVING
EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPANISHBURG...
ATHENS...
ELGOOD...
LICK CREEK...
BOZOO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3751 8126 3759 8049 3737 8047 3733 8124
3749 8127
TIME...MOT...LOC 2316Z 263DEG 45KT 3742 8118
$$
DS2 follow-up statements
485
WWUS51 KRNK 292327
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EST WED FEB 29 2012
VAC071-WVC055-063-089-010000-
/O.CON.KRNK.SV.W.0017.000000T0000Z-120301T0000Z/
GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
627 PM EST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR NORTHERN GILES...SOUTHWESTERN MONROE...MERCER AND SOUTHERN
SUMMERS COUNTIES...
AT 625 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LICK CREEK TO SANDLICK...OR ALONG A LINE EXTENDING
FROM PIPESTEM TO BLUEFIELD...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
SANDLICK...
LICK CREEK...
BOZOO...
RED SULPHUR SPRING...
WILLOWTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EST WEDNESDAY EVENING
FOR SOUTHWESTERN VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3742 8113 3755 8091 3759 8049 3737 8047
3733 8124
TIME...MOT...LOC 2327Z 263DEG 45KT 3748 8092 3734 8119
$$
DS992
WWUS51 KRNK 292341
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EST WED FEB 29 2012
VAC071-WVC055-063-089-292351-
/O.CAN.KRNK.SV.W.0017.000000T0000Z-120301T0000Z/
GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
641 PM EST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GILES...SOUTHWESTERN
MONROE...MERCER AND SOUTHERN SUMMERS COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3742 8113 3755 8091 3759 8049 3737 8047
3733 8124
TIME...MOT...LOC 2341Z 263DEG 45KT 3750 8070 3736 8097
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 3:50 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 29, 3:50 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 350 PM EST WED FEB 29 2012 .SYNOPSIS... A STRONG COLD FRONT WILL IMPACT THE REGION THROUGH TONIGHT AND REACH THE EAST COAST BY LATE THURSDAY. ANOTHER LOW WILL APPROACH FROM THE CENTRAL AND SOUTHERN PLAINS ON FRIDAY AND SATURDAY. && .NEAR TERM /THROUGH THURSDAY/... AS OF 348 PM EST WEDNESDAY... UPDATED ISC GRIDS AND ZONE TO INCLUDE TORNADO WATCH 52 IN EFFECT UNTIL 10 PM. AS OF 320 PM EST WEDNESDAY... THE WARM FRONT WILL SLOWLY LIFT NORTH THIS EVENING INTO TONIGHT... AS A COLD FRONT ADVANCES EAST ACROSS THE REGION. THE ATMOSPHERE IS BEING MORE UNSTABLE ACROSS OUR REGION...WITH THIN OF CLOUDS/BREAKS ACROSS THE WESTERN MOUNTAINS. THE 7H-5H LAPS RATES ON THE 19Z SPC MESOSCALE ANALYSIS ARE 7 TO 7.5 ACROSS THE WESTERN MOUNTAINS. LOW LEVEL WINDS INCREASE TONIGHT AND WITH THE HIGH SHEAR ENVIRONMENT...ANY BAND OF THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL. NAM/SREF...WRFARW-RNK AND EVEN THE GFS WERE SHOWING AREAS OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT THAT IS FORECAST TO COME THROUGH THE COUNTY WARNING AREA BY MIDNIGHT TONIGHT. EXPECT THE MOST INTENSE STORMS AND THE THREAT OF HEAVIEST RAINFALL TO OCCUR BETWEEN 21Z/4PM AND 03Z/10PM. WITH LOWER FFG CONSIDERED A FLOOD WATCH FOR SOUTHEAST WEST VIRGINIA...BUT WITH FAST MOVING LINE FLOODING MAY BE MORE LOCALIZED. WILL HAVE TO MONITOR AS AFTERNOON PROGRESSES. COLDER AIR COMES IN TONIGHT BEHIND THE COLD FRONT. USED A BLEND OF THE HRRR AND NAM FOR TEMPERATURES TONIGHT. LOWS WILL RANGE FROM THE UPPER 30S IN THE NORTHWEST TO THE MID 50S IN THE SOUTHEAST. LOOKING AHEAD TO THURSDAY MORNING...THE COLD FRONT WILL BE WELL EAST OF OUR AREA BY SUNRISE...AND BELIEVE ONLY ISOLATED SHOWERS...IF ANY...WILL BE ALL THAT REMAIN ACROSS THE PIEDMONT AS HIGH PRESSURE BUILDS IN FROM THE WEST. HIGH PRESSURE BUILD ACROSS THE MOUNTAINS BY THURSDAY AFTERNOON. UNDER PLENTY OF SUNSHINE...HIGHS THURSDAY WILL RANGE FROM THE MID 50S IN THE MOUNTAINS TO THE MID 70S IN THE SOUTHEAST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... AS OF 300 PM EST WEDNESDAY... HIGH PRESSURE MOVES OVERHEAD THU EVENING THEN EAST TO THE COAST FRIDAY MORNING. THIS SHOULD BE A PATTERN CONDUCIVE FOR COOLER VALLEY/PIEDMONT TEMPS WITH SOME WARMING AFTER MIDNIGHT...TOWARD DAWN WESTERN RIDGES PER INCREASING SE/S FLOW. MODELS ARE SHOWING AGREEMENT OVERALL IN BRINGING INCREASING MOISTURE AHEAD OF THE NEXT SYSTEM RAPIDLY NORTHWARD INTO OUR AREA FRIDAY MORNING...AND WITH RETREATING HIGH...MAY SEE A IN-SITU WEDGE SET UP...SO LOWERED HIGHS SOME FROM MOS FRIDAY IN THE TYPICAL WEDGE AREAS. WILL SEE RAIN CHANCES INCREASE FROM SW TO NE BY AFTN WITH FLOW BECOMING SOUTHERLY. DIFFERENCES DO COME INTO PLAY ON BREAKDOWN OF THE WEDGE WITH GFS SLOWEST AND NAM FASTEST. ATTM...LEANED TOWARD A GFS/ECMWF SOLUTION AS THE NAM SEEMS TOO FAST GIVEN POTENTIAL WAVE FORMING ALONG THE WARM FRONT OFF THE NC COAST FRIDAY AFTN. MODELS ARE TRYING TO SHOW A LULL BETWEEN THE WARM FRONTAL/WAA PRECIP FRIDAY AFTN AND THE COLD FRONT PRECIP FRI NIGHT-SAT MORNING. FOR NOW WILL GO WITH THAT LULL TO BE FRIDAY EVENING BASED ON MODEL/HPC CONSENSUS BUT STILL WITH MOISTURE STREAMING RAPIDLY NE AHEAD OF THE COLD FRONT WILL KEEP POPS IN THE CHANCE RANGE...THEN BUMP IT TO CATEGORICAL IN THE WEST OVERNIGHT FRIDAY AND SWINGING THE FRONT ACROSS BY SAT AFTN...DRYING FROM WEST TO EAST. THIS WILL BE ANOTHER ACTIVE FRONT WITH THUNDERSTORMS AND HEAVIER RAINS POSSIBLE. ATTM...SPC HAS A SLIGHT RISK TO OUR WEST FRI NIGHT AND TIMING OF THIS LINE AT NIGHT MAY INHIBIT SVR THREAT....ALTHOUGH QLCS LOOKS LIKE A GOOD BET WITH 50-60 KNOT LOW LVL JET AND POTENTIAL FOR SOME SPINUPS GIVEN THE GFS FORECAST AND DIRECTIONAL SHEAR AROUND 12Z SAT. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... AS OF 308 PM EST WEDNESDAY... SATURDAY EVENING THE BACK EDGE OF AN AREA OF PRECIPITATION ASSOCIATED WITH SATURDAYS COLD FRONTAL PASSAGE WILL BE EXITING SOUTHSIDE VIRGINIA...AND NEIGHBORING SECTIONS OF NORTH CAROLINA. NORTHWEST FLOW BEHIND THE FRONT WILL HELP GENERATE SOME UPSLOPE RAIN/SNOW SHOWERS ACROSS PARTS OF SE WV...THAT WILL ISOLATED IN COVERAGE AND LAST THROUGH EARLY SUNDAY MORNING. SUNDAY THROUGH MONDAY...OUR NEXT NORTHERN STREAM CLIPPER SYSTEM WILL RACE THROUGH THE OHIO VALLEY AND THEN THE CENTRAL APPALACHIANS. PRECIPITATION IS EXPECTED TO START AS RAIN SHOWERS ACROSS SE WV ON SUNDAY AFTERNOON. DURING THE OVERNIGHT HOURS...LOOK FOR COVERAGE TO SPREAD FARTHER EAST AND BECOME A MIX OF RAIN AND SNOW...THE THE BULK OF THE SNOW CONFINED TO SE WV...NEIGHBORING COUNTIES OF SW VA...AND THE NORTHERN MOUNTAINS OF NC. NORTHWEST FLOW ON THE BACK SIDE OF THE SYSTEM WILL ALLOW FOR A CONTINUATION OF UPSLOPE RAIN/SNOW SHOWERS ACROSS THE MOUNTAINS ON MONDAY THAT WILL TREND TO ISOLATE RAIN SHOWERS BY THE AFTERNOON. TUESDAY INTO WEDNESDAY...HIGH PRESSURE WILL BUILD OVER AND THEN EAST OF THE REGION. THIS WILL ALLOW FOR AN END OF THE PRECIPITATION...AND TREND TOWARDS MILDER CONDITIONS BY WEDNESDAY WITH SOUTHERLY FLOW ESTABLISHING ITSELF. CLOUD COVER WILL ALSO INCREASE ON WEDNESDAY AS LOW LEVEL FLOW GAINS A FETCH OF THE ATLANTIC AND MOISTURE IS ADVECTED UPSLOPE ALONG THE CREST OF THE BLUE RIDGE. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... AS OF 1120 AM EST WEDNESDAY... MVFR EXPECTED WITH POCKETS OF IFR/LIFR THIS AFTERNOON IN CLOUDS AND CONVECTION. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON INTO TONIGHT. THE COLD FRONT WILL APPROACH BLF AND LWB THIS EVENING AND SHOULD BE EAST OF LYH AND DAN BY 09Z. A BKN LINE OF SHOWERS AND THUNDERSTORMS LIKELY TO ACCOMPANY THE FRONTAL PASSAGE...WITH TEMPORARY IFR TO MVFR CONDITIONS. FOLLOWING THE COLD FRONT EXPECT A RETURN TO VFR WEATHER FOR LATE TONIGHT INTO THURSDAY. ANOTHER WARM FRONT WILL AFFECT THE REGION FRIDAY...WITH POSSIBLE MVFR CIGS. A STRONG COLD FRONT SHOULD ARRIVE IN THE LATE FRIDAY NIGHT-SAT TIME FRAME RESULTING IN WIDESPREAD MVFR/IFR DUE TO SHOWERS AND THUNDERSTORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS/KK SHORT TERM...WP LONG TERM...DS AVIATION...AMS/KK/PM
Hazardous weather outlook, Feb 29, 3:48 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 348 PM EST WED FEB 29 2012 VAZ007-009>020-022>024-032>034-043-WVZ042>045-012100- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL- FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER- 348 PM EST WED FEB 29 2012 ...TORNADO WATCH 52 IN EFFECT UNTIL 10 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER FRONT PUSHES IN BY SATURDAY. THIS SYSTEM MAY ALSO BRING A THREAT OF SEVERE WEATHER WITH DAMAGING WINDS LATE FRIDAY NIGHT INTO SATURDAY MORNING...IN ADDITION TO HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NCZ001>006-018>020-VAZ035-044>047-058-059-012100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 348 PM EST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ANOTHER COLD FRONT ARRIVES SATURDAY AND COULD BRING A POTENTIAL FOR SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.
In the hours before
Special weather statement, Feb 29, 5:00 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EST WED FEB 29 2012
VAZ019-020-023-024-WVZ045-292230-
ALLEGHANY VA-BATH VA-BOTETOURT VA-GREENBRIER WV-ROCKBRIDGE VA-
500 PM EST WED FEB 29 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BOTETOURT...
GREENBRIER AND ROCKBRIDGE COUNTIES...
AT 457 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
NORTHWEST OF WARM SPRINGS TO 4 MILES NORTH OF WHITE SULPHUR
SPRINGS...MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR LAKE MOOMAW AROUND 505 PM...NATURAL WELL
AROUND 510 PM...JORDAN MINES AROUND 515 PM...DOUTHAT STATE PARK
AROUND 520 PM AND YOST AROUND 525 PM.
LAT...LON 3805 7943 3758 7997 3761 8002 3766 8003
3764 8007 3783 8039 3805 8015 3806 8011
3807 7997 3810 7994 3813 7995 3815 7992
3818 7992 3826 7983
DSLocal storm report, Feb 29, 5:15 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 5 NNE RUPERT 38.02N 80.66W
02/29/2012 GREENBRIER WV 911 CALL CENTER
*** 1 INJ *** ONE TREE FELL ON A TRUCK TRAVELING PAST THE
COAL MINE ON ANJEAN ROAD, ONE MINOR INJURY OCCURRED
&&
PWSpecial weather statement, Feb 29, 5:41 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EST WED FEB 29 2012
VAZ024-035-292330-
AMHERST VA-ROCKBRIDGE VA-
541 PM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...
AT 539 PM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF ROCKBRIDGE BATHS...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LOWESVILLE AROUND 550 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3793 7920 3789 7915 3785 7914 3782 7916
3779 7909 3777 7906 3772 7906 3770 7901
3763 7939 3809 7948
KKSpecial weather statement, Feb 29, 5:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 PM EST WED FEB 29 2012
VAZ018-019-023-WVZ044-292315-
ALLEGHANY VA-BOTETOURT VA-CRAIG VA-MONROE WV-
544 PM EST WED FEB 29 2012
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BOTETOURT...CRAIG AND
MONROE COUNTIES...
AT 539 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF JORDAN MINES TO 6 MILES NORTH OF PAINT BANK...MOVING
EAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR JORDAN MINES AROUND 550 PM...ORISKANY
AROUND 600 PM...GALA AROUND 605 PM AND EAGLE ROCK AROUND 610 PM.
LAT...LON 3771 7967 3770 7967 3768 7967 3753 7992
3762 8039 3776 8020
DSSpecial weather statement, Feb 29, 6:06 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EST WED FEB 29 2012
WVZ042-043-292330-
MERCER WV-SUMMERS WV-
606 PM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT MERCER AND SUMMERS COUNTIES...
AT 602 PM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
MATOAKA...MOVING EAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR KEGLEY AROUND 615 PM...SPANISHBURG AROUND 620
PM...ATHENS AROUND 625 PM AND LICK CREEK AROUND 630 PM.
LAT...LON 3741 8133 3742 8129 3746 8131 3748 8128
3757 8086 3743 8085 3742 8087 3741 8086
3738 8088 3735 8085 3735 8136
DSLocal storm report, Feb 29, 6:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 5 NE LEWISBURG 37.85N 80.38W
02/29/2012 GREENBRIER WV EMERGENCY MNGR
ONE TREE DOWN ON BRUSH ROAD
&&
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 9:41 AM EST | Special Weather Statement | RNK | Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 64 min |
| Feb 29, 9:43 AM EST | Special Weather Statement | RNK | Charlotte | 32 min |
| Feb 29, 10:04 AM EST | Special Weather Statement | RNK | Appomattox, Bedford, Buckingham, City of Lynchburg | 56 min |
| Feb 29, 10:11 AM EST | Special Weather Statement | RNK | Franklin | 64 min |
| Feb 29, 10:32 AM EST | Special Weather Statement | RNK | Campbell | 43 min |
| Feb 29, 4:07 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Bath | 53 min |
| Feb 29, 4:23 PM EST | Severe Thunderstorm Warning | RNK | Alleghany | 38 min |
| Feb 29, 5:00 PM EST | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 30 min |
| Feb 29, 5:12 PM EST | Severe Thunderstorm Warning | RNK | Giles | 48 min |
| Feb 29, 5:17 PM EST | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Lexington | 28 min |
| Feb 29, 5:41 PM EST | Special Weather Statement | RNK | City of Buena Vista | 49 min |
| Feb 29, 5:44 PM EST | Special Weather Statement | RNK | City of Covington | 31 min |
| Feb 29, 5:47 PM EST | Areal Flood Warning | RNK | Alleghany, Bath, Botetourt, Craig, Rockbridge, City of Covington and 1 more | 6 hr |
| Feb 29, 6:24 PM EST | Special Weather Statement | RNK | Buckingham | 36 min |
| Feb 29, 6:53 PM EST | Special Weather Statement | RNK | Tazewell | 22 min |
| Feb 29, 4:34 PM EST | Areal Flood Advisory | RNK | Greenbrier, Mercer, Summers | 3 hr |
| Feb 29, 4:53 PM EST | Special Weather Statement | RNK | Summers | 37 min |
| Feb 29, 6:06 PM EST | Special Weather Statement | RNK | Mercer | 24 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.